Hail, Porter
- When
- July 2, 3:35 PM CST to 3:36 PM CST
- Where
- Porter County, 2.59 mi SW of Clanricarde
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.250, -87.000
A line of thunderstorms developed over northwestern Indiana producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of thunderstorms developed over northwestern Indiana producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 2, 2:52 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 352 PM CDT SAT JUL 2 2011 .DISCUSSION... 350 PM CDT IMMEDIATE CONCERN IN CONVECTIVE POTENTIAL FOR LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS GENERALLY SOUTH OF I-80 AND EAST OF I-55 WHERE WEAK COLD FRONT HAS YET TO PASS THROUGH. AS OF 3 PM CDT...THE FRONT HAD PASSED PWK...ARR...AND VYS SHIFTING WINDS TO W AND NW AND ALSO DROPPING DEW POINTS A FEW DEGREES. AHEAD OF THE FRONT SPC MESOSCALE ANALYSIS OF 100MB MLCAPE HAS BEEN AT 5000 J/KG LAST FEW HOURS FROM NW IND W INTO IL AND SW ALONG THE I-55 CORRIDOR ALONG WITH MINIMAL CIN. HOWEVER...THERMAL PROFILES FROM AIRCRAFT ARRIVING AND DEPARTING ORD HAVE BEEN SHOWING A CAP PERSISTING AND LOW LEVEL CONVECTIVE INHIBITION. LOW LEVEL CONVERGENCE IS MINIMAL DUE TO WEAK W WINDS AHEAD OF THE FRONT AND WEAK NW WINDS BEHIND IT BUT LAKE BREEZE DROPPING DOWN THE NE IL SHORE ALONG WITH THE FRONT WILL ENHANCE THE CONVERGENCE AS IT MOVES FURTHER S INTO THE AXIS OF MAX INSTABILITY EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO POP UP QUICKLY LATER AFTERNOON WHERE UPDRAFTS AND CU CAN BREAK THE CAP AND OVERCOME THE CIN. VERTICAL MOTION AHEAD OF TAIL OF SHORT WAVE TROUGH CURRENTLY PUSHING INTO EXTREME NW IL ALSO EXPECTED TO ENHANCE ANY THUNDERSTORMS. DUE TO POTENTIAL FOR STRONG UPDRAFTS IF/WHEN CAP IS BROKEN A SEVERE THUNDERSTORM WATCH IS OUT FOR THE SE PORTION OF THE FA THROUGH MID EVE. BY MID TO LATE EVE THE FRONT IS PROGGED TO BE S OF THE ENTIRE FA...ENDING THE THREAT OF THUNDERSTORMS...AS THE SHORT WAVE TROUGH PASSES BY. COOLER...DRIER AIR WITH THE SURFACE HIGH OVER THE UPPER AND MID MO VALLEY WILL BE BUILDING INTO THE AREA OVERNIGHT AND SUNDAY BRINGING MORE COMFORTABLE CONDITIONS TO THE REGION TOMORROW...AND PERSISTING THROUGH MON AS THE CENTER OF THIS ANTICYCLONE MOVES SLOWLY SE TO THE SOUTHERN GREAT LAKES AND THE MIDWEST. TEMPS AND DEW POINTS START TO CLIMB AGAIN ON TUE WITH THE RETURN FLOW ON THE BACK SIDE OF THE MIDWEST HIGH. THE CHANCE OF THUNDERSTORMS ALSO RETURNS LATER TUE AND TUE NIGHT AS ANOTHER COLD FRONT DROPS SE FROM THE UPPER MIDWEST AND INTO NORTHERN IL AND NW IND. SOME DIFFERENCES IN HOW FAR S THIS BOUNDARY GETS WITH THE GFS HANGING IT UP OVER CENTRAL IL UNTIL AS A MID LEVEL SHORT WAVE DROPS OVER NORTHERN IL WED SO HAVE CHANCE OF POPS CONTINUING INTO WED. REST OF WEEK FROM WED NIGHT THROUGH SAT LOOKS DRY WITH A LARGE RIDGE OF HIGH PRESSURE BUILDING OVER THE REGION. TRS && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 18Z... * TIMING AND LOCATION OF CONVECTION THIS AFTERNOON. * WIND SHIFT FROM WEST-SOUTHWEST TO NORTHWESTS WITH COLD FRONTAL PASSAGE EARLY THIS AFTERNOON. RATZER //DISCUSSION...UPDATED 18Z... 17Z SURFACE ANALYSIS INDICATES COLD FRONT MOVING THROUGH THE FORECAST AREA...EXTENDING FROM WEAK LOW OVER SOUTHERN LAKE MICHIGAN SOUTHWEST THROUGH APPROXIMATELY ENW...DKB..MQB. THERMODYNAMIC ENVIRONMENT ALONG/EAST OF SFC COLD FRONT POTENTIALLY QUITE UNSTABLE...WITH TEMPS IN THE UPPER 80S/LOW 90S AND DEW POINTS POOLED IN THE MID-70S. AMDAR AIRCRAFT SOUNDINGS OUT OF KORD MODIFIED FOR THESE SFC CONDITIONS INDICATE LOW LEVEL CAPPING IS WEAKENING...WHICH IS ALSO DEPICTED BY SPC MESOANALYSIS DATA. COMBINATION OF WEAKENING CAP...MODEST LARGE SCALE SUPPORT FROM UPPER TROUGH MOVING ACROSS THE UPPER MIDWEST...AND LOW LEVEL FORCING ALONG/AHEAD OF COLD FRONT MAKES THUNDERSTORM DEVELOPMENT APPEAR FAVORABLE OVER THE NEXT FEW HOURS AS CAP CONTINUES TO SUFFICIENTLY WEAKEN. A COUPLE OF LIMITING FACTORS EXIST HOWEVER... MOST NOTABLY THAT WINDS AHEAD OF COLD FRONT ARE NEARLY PARALLEL TO THE BOUNDARY AND PROVIDING ONLY WEAK MOISTURE CONVERGENCE TO INITIATE UPDRAFTS WHICH PENETRATE THE CAPPING INVERSION. VIS SATELLITE INDICATIVE OF THIS...WITH BAND OF STRATOCU/STRUGGLING TCU ALONG THE FRONTAL ZONE. EXPECT THAT TSRA WILL DEVELOP WITH TIME AS THINGS CONTINUE TO BUBBLE...THOUGH EXPECTATION IS THAT INITIATION WILL OCCUR JUST OFF TO THE EAST/SOUTH OF THE CHICAGO TERMINAL SITES AS INDICATED BY HIGHER RES NEAR TERM MODEL GUIDANCE. WITH THIS IN MIND HAVE MAINTAINED A VCSH/CB MENTION THIS AFTERNOON ACROSS CHI AREA TERMINALS AS WOULD EXPECT ACTIVITY WILL BE A LITTLE DISTANCE EAST/SOUTH OF IMMEDIATE TERMINAL AIRSPACE...THOUGH LIKELY WOULD SEE MORE OF AN EFFECT ON EAST/SOUTH CHICAGO TERMINAL ARRIVALS AND DEPARTURES LATER THIS AFTERNOON. ANY TSRA SHOULD THEN CONTINUE TO SAG SOUTHEAST/SOUTH FARTHER AWAY FROM TERMINALS WITH THE COLD FRONT INTO EARLY EVENING. OTHERWISE...WEST-SOUTHWEST WINDS AHEAD OF COLD FRONT WILL BE SHIFTING TO THE NORTHWEST WITH FROPA THIS AFTERNOON...AND EVENTUALLY AROUND TO THE NORTH/NORTHEAST THIS EVENING. SPEEDS NOT EXPECTED TO BE MORE THAN THE 10-15 KT RANGE AND SHOULD DECREASE THIS EVENING. LIGHT/VARIABLE WIND REGIME EXPECTED LATE TONIGHT AS LIGHT ANTICYCLONIC NORTHEAST FLOW OFF LAKE FIGHTS LAND BREEZE CIRCULATION ACROSS CHICAGO AREA. NORTHEAST WINDS AROUND 10 KTS EXPECTED SUNDAY WITH VFR CONDITIONS THROUGH THE PERIOD OUTSIDE OF ANY TSRA THIS AFTN. RATZER //ORD AND MDW CONFIDENCE...UPDATED 18Z... * MEDIUM-LOW CONFIDENCE IN TSRA DEVELOPMENT/LOCATION THIS AFTERNOON. * HIGH CONFIDENCE IN OVERALL WIND TRENDS. RATZER //OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z... * SUNDAY NIGHT...VFR. * MONDAY...VFR. * TUESDAY...VFR. * WEDNESDAY...CHANCE OF TSRA. * THURSDAY...SLIGHT CHANCE OF TSRA. * FRIDAY...SLIGHT CHANCE OF TSRA. SHEA && .MARINE... 223 PM CDT A COLD FRONT TRAILING FROM A LOW PRESSURE AREA NEAR JAMES BAY IS PASSING ACROSS LAKE MICHIGAN THIS AFTERNOON...AND SHOULD CLEAR THE SOUTHEAST PORTION OF THE LAKE BY EARLY THIS EVENING. SCATTERED THUNDERSTORMS...SOME POTENTIALLY SEVERE OVER THE MICHIGAN AND INDIANA WATERS...MAY ACCOMPANY THE FRONT THROUGH EARLY EVENING. WINDS ARE SHIFTING TO THE NORTHWEST/NORTH BEHIND THE FRONT... THOUGH THEY WILL BE RATHER MODEST AND GENERALLY LESS THAN 15 KNOTS OVER THE NEXT SEVERAL DAYS AS HIGH PRESSURE SPREADS IN FROM THE WEST. THE HIGH WILL THEN SLOWLY WEAKEN AS IT CONTINUE TO DRIFT TO THE SOUTHEAST ACROSS THE LOWER LAKES AND INTO THE OHIO VALLEY THROUGH TUESDAY. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 429 PM CDT SAT JUL 2 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 032130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 429 PM CDT SAT JUL 2 2011 /529 PM EDT SAT JUL 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...A FEW MAY PRODUCE: HAIL TO ONE INCH. STRONG DAMAGING WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: THERE IS A CHANCE OF THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 80 LATE THIS AFTERNOON AND EARLY EVENING. DISCUSSION: STRONG INSTABILITY HAS DEVELOPED LATE THIS AFTERNOON ACROSS PORTIONS OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA ALONG AND AHEAD OF A COLD FRONT. AS THIS FRONT PUSHES EAST ACROSS THE REGION...A WEAK MID LEVEL WAVE PROPAGATING ACROSS THE REGION WILL HELP THUNDERSTORMS TO DEVELOP ALONG THIS FRONT. ALTHOUGH...FLOW ALOFT REMAINS FAIRLY WEAK WHICH WILL LIMIT OVERALL COVERAGE ACROSS THE OUTLOOK AREA. DESPITE THIS LIMITING FACTOR...SOME ISOLATED THUNDERSTORMS WILL BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-032130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 429 PM CDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING WHICH MAY PRODUCE LARGE HAIL AND LOCALLY STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-032130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 429 PM CDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE EARLY EVENING...MAINLY OVER THE FAR SOUTH PORTION OF THE LAKE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RODRIGUEZ
The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331153.